×

zbMATH — the first resource for mathematics

Prime factorization of integral Cayley octaves. (English) Zbl 0830.17017
As observed by Coxeter, there is a maximal order of integral octaves (the even unimodular lattice of dimension 8) admitting also some division with remainder. Unlike the associative case, however, it seems to have been unknown how to use this property for computing common divisors. But in this paper, the author develops such an algorithm and, as a consequence, he obtains unique prime factorization for integral octaves. This result allows him to give an algebraic proof of Jacobi’s formula for sums of eight squares.

MSC:
17D05 Alternative rings
11R52 Quaternion and other division algebras: arithmetic, zeta functions
11E25 Sums of squares and representations by other particular quadratic forms
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] Van Der Blij ( F. ) and Springer ( T.A. ) .- The arithmetics of octaves and the group G2 , Proc. Nederl. Akad. Wet. 1959 , pp. 406 - 418 . MR 152555 | Zbl 0089.25803 · Zbl 0089.25803
[2] Coxeter ( H.S.M. ) .- Integral Cayley numbers , Duke math. J. 13 ( 1946 ), pp. 561 - 578 . Article | MR 19111 | Zbl 0063.01004 · Zbl 0063.01004
[3] Hurwitz ( A. ) . - Über die Zahlentheorie der Quaternionen , Math. Werke , Bd. 2 , pp. 303 - 330 . JFM 27.0162.01 · JFM 27.0162.01
[4] Jacobi ( C.B. ) Ges. Werke , Bd. 1 .
[5] Lamont ( P.J.C. ) .- The number of Cayley integers of given norm , Proc. Edinburgh Math. Soc. 25 ( 1982 ). MR 648907 | Zbl 0458.12001 · Zbl 0458.12001
[6] Pall ( G. ) and Taussky ( O. ) .- Factorization of Cayley numbers , J. Number Theory 2 ( 1970 ), pp. 74 - 90 . MR 255514 | Zbl 0212.06602 · Zbl 0212.06602
[7] Rankin ( R.A. ) . - A certain class of multiplicative functions , Duke Math. J. 13 ( 1946 ), pp. 281 - 306 . Article | MR 18683 | Zbl 0061.07708 · Zbl 0061.07708
[8] Schafer ( R.D. ) .- An Introduction to Nonassociative Algebras , Academic Press , New York and London ( 1966 ). MR 210757 | Zbl 0145.25601 · Zbl 0145.25601
[9] Zorn ( M. ) .- Alternativkörper und quadratische Systeme , Abh. Math. Sem. Hamburg Univ. 9 ( 1933 ), pp. 393 - 402 . Zbl 0007.05403 | JFM 59.0154.01 · Zbl 0007.05403
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.